The U.S. Food and Drug Administration is paying close attention to the spread of misinformation on social media that may seem innocuous but can in fact lead to death. One such hack recommends cooking chicken in over-the-counter cough syrup like NyQuil. In a new warning the agency says this extremely dangerous and should not be consumed or even attempted as you could end up with a much higher dose.
“One social media trend relying on peer pressure is online video clips of people misusing nonprescription medications and encouraging viewers to do so too. These video challenges, which often target youths, can harm people—and even cause death,” noted the agency in a consumer update. According to the warning, boiling medication can make it much more concentrated, potent and can change the properties of the medication. “Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs,” said the warning.
Another trend that went viral on TikTok challenged viewers to take large doses of allergy medicine—specifically diphenhydramine or Benadryl—to trigger hallucinations. The FDA reports that some teens were hospitalized and some even died after participating in the challenge.
The organization is urging parents to speak with their teens on the dangers of misusing over-the-counter medications and following social media trends that can impact their health. If a child had a reaction to OTC medication, “is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online,” urged the FDA in their statement.
Find a Doctor
Find a NewBeauty "Top Beauty Doctor" Near you